Alabama, 2004Flash Flood in Alabama, July 31, 2004
July 31, 2004 · NWS HUN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 4:50 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 31, 4:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 AM CDT SAT JUL 31 2004
.UPDATE...
THE ZONE FORECASTS FOR THE THREE COUNTIES OF NORTHWEST AL WERE
UPDATED TO INCREASE THE RAIN CHANCE TO 80 PERCENT. A SMALL MCS
MOVING SLOWLY EAST OVER THAT AREA WILL BRING RAIN TO MOST
LOCATIONS...WITH LOCALLY HEAVY A THREAT AS PREVIOUSLY MENTIONED.
&&
.PREV DISCUSSION...
AS THE UPPER TROUGH OVER THE CENTRAL CONUS CONTINUES EAST...
A SURFACE COLD FRONT CURRENTLY FROM SOUTHEAST MO INTO CENTRAL AR
WILL DRAG ACROSS NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN
TONIGHT.
THE MAIN BAND OF PRECIPITATION IS ACTUALLY WELL AHEAD OF THE
FRONT...CURRENTLY FROM CENTRAL TN INTO NORTHEAST MS. A CLUSTER OF
HEAVY RAIN PRODUCING CELLS HAS ANCHORED OVER NORTHEAST MS...IN A
SURFACE CONVERGENCE ZONE OVERLAID BY AN AXIS OF DIVERGENT FLOW AT
300 MB.
THE PRECIP BAND WILL MOVE SLOWLY EAST THROUGH TODAY. MODELS INDICATE
THAT THE UPPER DIFLUENCE WILL CONTINUE EAST ACROSS OUR AREA...AND
THE PRECIPITABLE WATER VALUES ARE AROUND 2 INCHES. THUS...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE AS ALREADY INDICATED THE ZONE
FORECASTS.
FOR TIMING OF THE RAIN AND FRONTAL PASSAGE...THE GFS WAS USED WHICH
GAVE A COMPROMISE BETWEEN THE SLOWER NGM AND FASTER ETA. THE GFS
TIMING SUGGEST THAT RAIN WILL TAPER OFF THIS EVENING FROM WEST TO
EAST...BUT LINGER OVER NORTHEAST AL AND THE CULLMAN AREA INTO SUNDAY
AS THE FRONT SLOWS DOWN. CLOUDS WILL GRADUALLY DECREASE FROM NORTH
TO SOUTH THROUGH THE DAY SUNDAY.
BY MONDAY...THE UPPER FLOW ON THE NORTHEAST PERIPHERY OF A CLOSED
HIGH OVER THE DESERT SOUTHWEST BECOMES DIFLUENT. THIS SUGGESTS THE
POSSIBILITY OF UPSTREAM DEVELOPMENT OVER THE MIDWEST. THEREFORE...
THE CHANCE POPS FOR MONDAY AFTERNOON WILL BE KEPT. THE SLIGHT CHANCE
POPS FOR TUESDAY AND WEDNESDAY ALSO SEEMS REASONABLE GIVEN THE
PERSISTENT UPSTREAM PATTERN. THE AREA REMAINS UNDER NORTHWEST FLOW
THROUGH FRIDAY AS THE WESTERN RIDGE AMPLIFIES...AND TROUGHING
EXTENDS SOUTHWARD OVER THE EAST COAST STATES. FOR NOW...WE WILL
STICK WITH NO POPS THURSDAY AND FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 87 72 89 70 / 60 30 20 10
SHOALS 86 71 90 70 / 60 20 20 10
CULLMAN 88 73 89 71 / 60 30 30 10
FAYETTEVILLE 86 71 89 70 / 60 30 20 10
FT PAYNE 87 72 87 70 / 60 40 30 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SCHAUB
Hazardous weather outlook, Jul 31, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT SAT JUL 31 2004
ALZ001>010-016-TNZ076-096-097-311800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT SAT JUL 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. BECAUSE THE FRONT WILL BE
SLOW MOVING...THUNDERSTORMS WILL LIKELY MOVE ACROSS THE SAME AREAS AT
TIMES. THIS WILL LEAD TO LOCALLY HEAVY RAINFALL ACROSS PORTIONS OF
THE TENNESSEE VALLEY...WITH ISOLATED FLOODING PROBLEMS POSSIBLE.
THE MOST LIKELY TIMEFRAME FOR HEAVY RAIN WILL BE THROUGH LATE MORNING
ACROSS NORTHWEST ALABAMA...EARLY TO MID AFTERNOON ACROSS CENTRAL
PORTIONS OF THE AREA...AND LATE AFTERNOON THROUGH EARLY EVENING
ACROSS THE EAST.
.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
RAIN CHANCES WILL DIMINISH ON SUNDAY AS THE SYSTEM MOVES EAST OF
THE AREA. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OFF AND ON
THROUGH MONDAY...BEFORE A RETURN TO MORE TYPICAL ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS BY THE MIDDLE OF THE WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THROUGH THE PERIOD.
PB
In the hours before
Special weather statement, Jul 31, 3:30 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT SAT JUL 31 2004
ALZ001-002-311100-
COLBERT-LAUDERDALE-
430 AM CDT SAT JUL 31 2004
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS WESTERN
LAUDERDALE AND COLBERT COUNTIES...
A LINE OF THUNDERSTORMS WILL GRADUALLY DRIFT INTO NORTHWEST ALABAMA
EARLY THIS MORNING. THESE STORMS WILL MOVE TO THE NORTHEAST AND
AFFECT EXTREME WESTERN LAUDERDALE AND COLBERT COUNTIES THROUGH 6 AM.
RAINFALL AMOUNTS OF TWO TO THREE INCHES PER HOUR WILL BE POSSIBLE
WITH THESE STORMS. TOTAL RAINFALL IN EXCESS OF 3 INCHES WILL BE
LIKELY...ESPECIALLY NORTH OF HIGHWAY 72 AND WEST OF THE NATCHEZ TRACE
PARKWAY. THIS INCLUDES THE COMMUNITIES OF WRIGHT...WATERLOO AND
RIVERTON. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.
THERE WILL BE THE POTENTIAL FOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DRIVERS SHOULD USE EXTREME CAUTION AND BE ALERT FOR
PONDING OF WATER. HYDROPLANING IS A SIGNIFICANT CONCERN...AND IT IS
EXTREMELY DIFFICULT TO SEE STANDING WATER ON ROADWAYS AT NIGHT.
STAY TUNED FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS REGARDING
THIS HEAVY RAIN SITUATION.
PB
Flash Flood, Colbert
- When
- July 31, 6:00 AM CST to 7:00 AM CST
- Where
- Colbert County, Cherokee
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Flash flooding was occurring with several inches of water over White Pike road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, July 31, 2004$100,000 · 55 kt wind · 3 events
- Tornado in South Dakota, July 31, 2004$30,000 · F1 · 1 event
- Heavy Rain in Florida, July 31, 2004$50,000 · 1 event
- Flood in Pennsylvania, July 31, 2004$35,000 · 1 event
- Tornado in Minnesota, July 31, 2004$2,000 · F1 · 1 event
- Flash Flooding in Mississippi, July 31, 2004$25,000 · 2 events
- Flash Flood in Pennsylvania, July 31, 2004$20,000 · 1 event
- Damaging Wind in Colorado, July 31, 2004$15,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 31, 20041 injured · 1 event
- Hail in Minnesota, July 31, 20041.75 in hail · 8 events
- Flooding in Kentucky, July 31, 20046 events
- Hail in Minnesota, July 31, 20041.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411949.